Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

One and two dimensional
Cantor-Lebesgue type theorems


Authors: J. Marshall Ash and Gang Wang
Journal: Trans. Amer. Math. Soc. 349 (1997), 1663-1674
MSC (1991): Primary 42A20, 42B99; Secondary 40A05, 40C99
DOI: https://doi.org/10.1090/S0002-9947-97-01641-3
MathSciNet review: 1357390
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\varphi (n)$ be any function which grows more slowly than exponentially in $n,$ i.e., $\mathop {limsup}\limits _{n\rightarrow \infty }\varphi (n)^{1/n}\leq 1.$ There is a double trigonometric series whose coefficients grow like $\varphi (n),$ and which is everywhere convergent in the square, restricted rectangular, and one-way iterative senses. Given any preassigned rate, there is a one dimensional trigonometric series whose coefficients grow at that rate, but which has an everywhere convergent partial sum subsequence. There is a one dimensional trigonometric series whose coefficients grow like $\varphi (n),$ and which has the everywhere convergent partial sum subsequence $S_{2^j}.$ For any $p>1,$ there is a one dimensional trigonometric series whose coefficients grow like $\varphi (n^{\frac {p-1}p}),$ and which has the everywhere convergent partial sum subsequence $S_{[j^p]}.$ All these examples exhibit, in a sense, the worst possible behavior. If $m_j$ is increasing and has arbitrarily large gaps, there is a one dimensional trigonometric series with unbounded coefficients which has the everywhere convergent partial sum subsequence $S_{m_j}.$


References [Enhancements On Off] (What's this?)

  • [AW] J. M. Ash and G. V. Welland, Convergence, uniqueness, and summability of multiple trigonometric series, Trans. Amer. Math. Soc. 163(1972), 401-436. MR 45:9057.
  • [AFR] J. M. Ash, C. Freiling, and D. Rinne, Uniqueness of rectangularly convergent trigonometric series, Ann. of Math. 137(1993), 145-166. MR 93m:42002
  • [AKR] J. M. Ash, R. P. Kaufman, and E. Rieders, The Cantor-Lebesgue property, Israel J. Math. 84(1993), 179-191. MR 94m:42007
  • [B] J. Bourgain, Spherical summation and uniqueness of multiple trigonometric series, Internat. Math. Res. Notices 1996, no. 3, 93-107. CMP 96:11
  • [C1] P. J. Cohen, Topics in the theory of uniqueness of trigonometrical series, Thesis, University of Chicago, Chicago, IL, 1958.
  • [C2] Bernard Connes, Sur les coefficients des séries trigonométriques convergentes sphériquement, C. R. Acad. Sci. Paris, Sér. A, 283(1976), 159-161. MR 54:10975.
  • [C3] R. Cooke, A Cantor-Lebesgue theorem in two dimensions, Proc. Amer. Math. Soc., 30(1971), 547-550. MR 43:7847.
  • [R] W. Rudin, Real and Complex Analysis, 3rd ed., McGraw-Hill, New York, 1987. MR 88k:00002
  • [S] V. L. Shapiro, Uniqueness of multiple trigonometric series, Ann. of Math. 66(1957), 467-480. MR 19:854d.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 42A20, 42B99, 40A05, 40C99

Retrieve articles in all journals with MSC (1991): 42A20, 42B99, 40A05, 40C99


Additional Information

J. Marshall Ash
Affiliation: Department of Mathematics, DePaul University, Chicago, Illinois 60614-3504
Email: mash@math.depaul.edu

Gang Wang
Affiliation: Department of Mathematics, DePaul University, Chicago, Illinois 60614-3504
Email: gwang@math.depaul.edu

DOI: https://doi.org/10.1090/S0002-9947-97-01641-3
Keywords: Cantor-Lebesgue theorem, coefficient size, subsequences, trigonometric series, two dimensional trigonometric series, restricted rectangular convergence
Received by editor(s): February 23, 1994
Received by editor(s) in revised form: November 20, 1995
Additional Notes: J. M. Ash was partially supported by the National Science Foundation grant no. DMS-9307242. G. Wang was partially supported by grants from the Faculty Research and Development Program of the College of Liberal Arts and Sciences, DePaul University.
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society